Alert archive / Maine / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 11, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2000, 12:53 PM EDT for Piscataquis County, Maine. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2000, 12:53 PM EDT (16:53 UTC)
- Expired
- Aug 3, 2000, 2:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 116 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:17 PM EDT | Thunderstorm Wind 56 E | Greenville, ME | Numerous trees were toppled and many branches broken off around Chamberlain Lake. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 4.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCAR 031657 SVRCAR MEC021-031800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 1253 PM EDT THU AUG 3 2000 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE * UNTIL 200 PM EDT * AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES NORTHWEST OF CAUCOMGOMOC LAKE...OR ABOUT 22 MILES SOUTH OF CLAYTON LAKE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAUCOMGOMOC LAKE AT 1255 PM EDT CHAMBERLAIN LAKE...TAMWAY AT 115 PM EDT CHURCHILL DAM AT 140 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND; VERY HEAVY RAIN. $$ LAT...LON 4651 6964 4616 6963 4622 6890 4655 6889 BLOOMER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:01 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 10:01 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1001 AM EDT THU AUG 3 2000 SYNOPSIS... HUMID CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERTNOON AND CONTINUING INTO THE EVENING AS A COLD FRONT MOVES ACROSS THE REGION TONIGHT INTO EARLY FRIDAY. SOME THUNDERSTORMS COULD BECOME SEVERE. DISCUSSION... MAIN FOCUS OF COURSE WILL BE POTENTIAL FOR SVR WX THIS AFTN INTO THIS EVNG. COORD W/GYX. WRKZFP OUT. NEW SPSCAR WILL SHIPPED BY 15Z AFT COORD W/SPC. SATL VIS IMAGERY SHOWING LOW CLDS ERODING NICELY OVER WRN/NRN AREAS AS SWLY FLOW & INSOLATION WORK ON ST/FOG DECK. FURTHER DOWNEAST/CSTL AREAS SEEING THICKER CLD DECK/FOG BANK HOLDING & WILL TAKE A WHILE LONGER TO ERODE. S/WV MOVG ACRS SRN QUEBEC/NRN NYS PER LATEST WV ANIMATION. NICE DRY PUNCH ASSOCD W/THIS FTRE HEADING NE TWD WRN AREAS. 12Z SFC ANAL SHOWED CWFA IN GNRL WM SECTOR W/PRE-FNTL BNDRY TRYING TO SET UP FM SRN QUEBEC DOWN INTO NYS. SOME ACTIVITY FIRING ACRS QUEBEC PER LATEST LTG DATA. LARGE AREA OF MID-UPPER 60 DWPTS ASSOCD W/PRE-FNTL BNDRY SHOULD BE ADVECTED INTO CWFA THIS AFTN AS THIS BNDRY SWINGS ENE. 12Z CAR SNDG HAD LIS NR 0 W/KIS IN THE MID 20S & PWS 1.5". MESO-ETA/RUC SNDGS MATCHING CLOSE TO 12Z CAR RAOB & PROJECTING THESE SNDGS OUT TO THIS AFTN GIVES CAPES 1200-1500 J/KG & LIS NR -5. KIS CLIMB INTO MID 30S. QUICK LOOK @ 12 UPPER AIR ANAL HAD COOLING IN MID-UPPER LVLS OVER SRN QUEBEC WHR ACTIVITY WAS FIRING. THGS SHOULD DESTABLIZE QUICKLY BY NOON TIME ACRS WRN CWFA WHR HEATING IS ALREADY OCCURING & THEN THGS SHIFT EWD AS AFTN PROGRESSES. HAVE ADJUSTED ZFPCAR W/MNTN OF PSBL SVR THIS AFTN & MAIN THREAT ATTM LOOKS TO BE DAMAGING WINDS W/WET MICOBURST POTENTIAL. CAN/T RULE OUT LARGE HAIL. HAVE KEPT LIKELY POPS GOING THRU DOWNEAST. WL ADJUST 29-30 W/SCTD WORDING & ATTM NOT MNTN SVR THREAT DUE TO STABLE AIR IN PLACE. COASTAL WATERS... SCA TO STAY FOR THE AFTN. WILL GO AHEAD & ADJUST W/MNTN OF GUSTS TO 25. ANY TSRAS THIS AFTN COULD LEAD TO STGR WINDS GETTING TRANSFERRED TO THE SFC. .CAR...NONE. JOE
In the hours before
Special weather statement, Aug 3, 7:15 AM EDT, 5 hours 38 minutes before
MEZ001>006-010-011-015-031600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 715 AM EDT THU AUG 3 2000 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON... A STRONG COLD FRONT APPROACHING FROM THE WEST WILL BRING THE THREAT OF THUNDERSTORMS TO NORTHERN MAINE LATER THIS AFTERNOON INTO THIS EVENING. THERE IS A CHANCE SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY DOWNPOURS. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR ANY POSSIBLE WATCHES AND WARNINGS. MIGNONE
Special weather statement, Aug 3, 10:49 AM EDT, 2 hours 4 minutes before
MEZ001>006-010-011-015>017-032100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1049 AM EDT THU AUG 3 2000 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON INTO THIS EVENING... A STRONG COLD FRONT APPROACHING FROM THE WEST WILL BRING THUNDERSTORMS TO REGION THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE WITH VERY HEAVY RAIN. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR POSSIBLE WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:24 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 66 min |
| Aug 3, 1:55 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 65 min |
| Aug 3, 2:05 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 55 min |
| Aug 3, 2:49 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 56 min |
| Aug 3, 3:06 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 54 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.